Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • November 27, 2018

    Fresenius Kabi USA is voluntarily recalling 163 lots of sodium chloride injection 0.9%, 10 mL fill in a 10-mL vial; and sodium chloride injection 0.9%, 20 mL fill in a 20-mL vial. The product is being recalled because the stoppers contain natural rubber latex.

    The product insert states that stoppers for both the 10-mL and the 20-mL vials do not contain natural rubber latex; the tray label for the two vial sizes and the vial label for the 20-mL vial also state that the stoppers do not contain latex. 

    For the population most at risk, those with a severe allergic reaction to latex, there is probability of an anaphylactic reaction that could result in hospitalization or death.

    To date, Fresenius Kabi USA has not received any reports of adverse events related to this recall. 

    See the tables for a full list of the affected lots, including lot numbers and expiration dates.

  • November 27, 2018

    FDA is alerting patients and health professionals to Mylan's voluntary recall of 15 lots of valsartan-containing products that contain N-nitrosodiethylamine (NDEA).

    Not all Mylan valsartan-containing products distributed in the United States are being recalled. Mylan is recalling only those lots of valsartan-containing products that tested positive for NDEA above the acceptable level. The agency continues to investigate and test all angiotensin II receptor blockers (ARBs) for the presence of NDEA and N-nitrosodimethylamine (NDMA) and is taking swift action when it identifies these impurities that are above acceptable levels.

    FDA has updated lists of valsartan products under recall and valsartan products not under recall.

    In addition, FDA reminds patients taking this medication or any recalled ARB to continue taking their current medicine until their pharmacist provides a replacement or their doctor provides an alternative treatment option. It also is important to know not all ARBs contain NDMA or NDEA, so pharmacists may be able to provide a refill of medication not affected by the recall, or doctors may prescribe a different medication that treats the same condition.

    FDA has also posted questions and answers to assist health professionals and patients.

  • November 27, 2018

    FDA is warning that when the multiple sclerosis (MS) medicine fingolimod is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability.

    As a result, the agency has added a new warning about this risk to the prescribing information of the fingolimod drug label and patient Medication Guide.

    Fingolimod, approved in the United States in 2010, is one of several medicines approved to treat relapsing MS.

    Health professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping the medication. When fingolimod is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately.

    Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after fingolimod is stopped. These symptoms vary and include new or worsened weakness, increased trouble using arms or legs, or changes in thinking, eyesight, or balance. Treatment may have to be stopped for reasons such as adverse drug reactions, planned or unplanned pregnancy, or because the medicine is not working. However, patients should not stop taking it without first talking to their prescribers.

    In the 8 years since fingolimod was approved in September 2010, FDA identified 35 cases of severely increased disability accompanied by the presence of multiple new lesions on magnetic resonance imaging that occurred 2 to 24 weeks after fingolimod was stopped. Most patients experienced this worsening in the first 12 weeks after stopping. FDA's analyses included only reports submitted to FDA and those found in the medical literature, so the agency said there may be additional cases about which it us unaware.

    The severe increase in disability in these patients was more severe than typical MS relapses, and in cases where baseline disability was known, appeared unrelated to the patients’ prior disease state. Several patients who were able to walk without assistance prior to discontinuing fingolimod progressed to needing wheelchairs or becoming totally bedbound.

    In patients experiencing worsening of disability after stopping fingolimod, recovery varied. Seventeen patients had partial recovery, 8 experienced permanent disability or no recovery, and 6 eventually returned to the level of disability they had before or during fingolimod treatment.

  • November 27, 2018

    FDA is alerting health professionals and patients not to use drug products intended to be sterile that are produced and distributed by Pharm D Solutions in Houston, TX, because they lack sterility assurance. Administration of a nonsterile drug product intended to be sterile may result in serious and potentially life-threatening infections or death.

    Health professionals should immediately check their medical supplies, quarantine any purportedly sterile drug products, and not administer them to patients. They should also make alternative arrangements to obtain any medications they administer to patients from reliable sources that adhere to proper quality standards.

    FDA issued a warning letter to Pharm D Solutions in December 2016 following an inspection. During FDA’s recent follow-up inspection of Pharm D’s compounding facility in August 2018, investigators observed insanitary conditions, including poor sterile production practices and deficient environmental monitoring. These conditions raised concerns about the company’s ability to ensure the sterility of its drug products.

    On September 10, 2018, following FDA’s recommendation, Pharm D recalled all unexpired drug products intended to be sterile and agreed to cease sterile operations until it makes adequate corrections at its facility. However, Pharm D resumed sterile operations on October 8, 2018, and distributed purportedly sterile products without making adequate corrections at the facility. Pharm D agreed to cease sterile operations again on November 9, 2018, but has not agreed to FDA’s recommendation to recall all unexpired drug products intended to be sterile. These compounded drug products could put patients at risk.

    Pharm D is registered as an outsourcing facility under section 503B of the Federal Food, Drug, and Cosmetic Act. The Drug Quality and Security Act, signed into law on Nov. 27, 2013, added a new section 503B to the FD&C Act. Under section 503B, a compounder can elect to register as an outsourcing facility.

  • November 14, 2018

    FDA is alerting patients, caregivers, and health professionals that the labels attached to some EpiPen 0.3 mg and EpiPen Jr 0.15 mg auto-injectors, and the authorized generic versions, may block access to the auto-injector and prevent the ability to easily access the product.

    In a letter to health professionals from Pfizer, the manufacturer of the Mylan EpiPen, the label sticker on the auto-injector unit may have been improperly applied, causing resistance when removing it from the carrier tube. The carrier tube is the immediate package in which the auto-injector is contained. In some cases, the patient or caregiver may not be able to quickly remove the epinephrine auto-injector from the carrier tube.

    The auto-injector device and the epinephrine it delivers are not affected by this issue and can be used as prescribed. It is vital for lifesaving products to work as designed in an emergency situation, and patients and caregivers should inspect their epinephrine auto-injector prior to needing it to ensure they can quickly access the product.

    The letter also describes how to inspect potentially affected products and explains that patients should contact Mylan Customer Relations at 800-796-9526 if an auto-injector does not slide out easily from the carrier tube OR the label is not fully adhered to the auto-injector. Pharmacists should inspect the products before dispensing them to patients to ensure quick access to the auto-injector and should not dispense any product that does not slide easily out of its carrier tube.    

    FDA is not aware of any adverse event reports associated with improperly applied EpiPen or EpiPen Jr auto-injectors, or their authorized generics label. As stated on the product label, consumers should always seek emergency medical help right away after using their epinephrine auto-injector.

Pages